Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Mon Sep 01, 2008 10:44 pm
Hi, I'm a 34yr old male, for the past several months its been hard for me to get a deep breath in, It feels like i'm not getting enough oxygen, but i am not fatigued or anything, also my stomach always feels full, and tight just underneath my ribs. I've been to the ER twice for this mainly because of the breathing issues. I've had a chest x-ray, numerous ekg's, ct scan of chest, pulmonary funtion tests, echo, all came back normal, Then my pcp sent me for an upper endoscopy which also was normal besides two superficial lesions in my stomach, he took biopsies of those and they were benign, he put me on prilosec twice a day, then he ordered an abdominal ultrasound and blood tests cbc,lft and lipase, the ultrasound came back normal but I havent gotten the results of the bloodwork yet. my pcp seems to think if all the tests come back normal that it might be anxiety. I also wanted to mention that my nose is also always stopped up,I'm taking zyrtec for that and it is helping. I am also taking medicine for hbp and cholesterol as it runs in the family. I'm really worried about this, do you have any suggestions? Thanks
| John Kenyon, CNA
- Wed Sep 03, 2008 12:34 am
I think, based on your description of the symptoms, that it is very likely the problem is due to anxiety and possibly compounded by the nasal congestion. I'll explain:
Anxious people tend to sigh a lot without realizing it. As they do this, not only do they throw off CO2, which then makes them feel as though they can't draw a full, satisfying breath (CO2 "tells" the brain the body needs air, and sighing causes it to be exhaled in excess, sending a confusing signal to the brain), but the sighing also causes them to swallow a certain amount of the air, which winds up in the stomach, causing bloating and abdominal upward pressure against the diaphragm, which also makes breathing feel "crowded" and more difficult than it should. Neither is actually serious or even what it appears to be, but the sensation of not being able to draw the deep full breath causes more anxiety, more attention to the breathing, more sighing, and more upsetting of the PH balance, with the consequence of a vicious cycle in which the patient becomes convinced there is something wrong with his breathing. It is only a faulty breathing pattern, not a physical problem.
Chronic nasal congestion can also lead to mouth breathing, which often, in turn, encourages sighing with the same problems as mentioned above.
Finally, Zyrtec (or any effective antihistimine) causes drying of the nasal passages -- the desired effect -- which, again, makes the bronchii feel as though air is not moving properly. All of this together can result in a chronic sensation of inadquate respiration even though, as you've pointed out, you are able to function normally.
I hope this helps resolve the issue for you and eases your mind. Good luck to you.